Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 32, NWS El Paso, TX

July 24, 2013Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 24, 2013, 1:30 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2013, 1:30 PM MDT (19:30 UTC)
Expired
Jul 24, 2013, 4:30 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 46 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2013-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2013-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

901 
WGUS54 KEPZ 241930
FFWEPZ
NMC035-242230-
/O.NEW.KEPZ.FF.W.0032.130724T1930Z-130724T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
130 PM MDT WED JUL 24 2013

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 430 PM MDT

* AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  TULAROSA...
  MESCALERO...
  CLOUDCROFT...
  ALAMOGORDO...
  ELK SILVER...
  SIXTEEN SPRINGS...
  SILVER LAKE...
  APACHE SUMMIT...
  BURRO FLATS...
  MOUNTAIN PARK...
  BLUFF SPRINGS...
  LAKE MESCALERO...
  OLIVER LEE STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE.

LOW WATER CROSSINGS WHICH ARE DANGEROUS IN HEAVY RAIN. DO NOT 
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. IT ONLY TAKES A FEW INCHES 
OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3296 10533 3295 10535 3273 10534 3265 10587
      3281 10606 3340 10617 3340 10573 3339 10572
      3331 10572 3331 10532

$$

PARK
2 follow-up statements
513 
WGUS74 KEPZ 242144
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
344 PM MDT WED JUL 24 2013

NMC035-242230-
/O.CON.KEPZ.FF.W.0032.000000T0000Z-130724T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTERO NM-
344 PM MDT WED JUL 24 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN OTERO COUNTY
UNTIL 430 PM MDT...

AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE
WARNED AREA. MUCH OF THE AREA HAS HAD 0.50 TO 1.50 OF RAIN IN THE 
PAST TWO HOURS...AND SOME AREAS HAVE HAD MORE THAN 2.5 INCHES OF 
RAIN. 

LOCATIONS IMPACTED INCLUDE...
  TULAROSA...
  MESCALERO...
  CLOUDCROFT...
  ALAMOGORDO...
  ELK SILVER...
  SIXTEEN SPRINGS...
  SILVER LAKE...
  APACHE SUMMIT...
  BURRO FLATS...
  MOUNTAIN PARK...
  BLUFF SPRINGS...
  LAKE MESCALERO...
  OLIVER LEE STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE
WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.

&&

LAT...LON 3296 10533 3295 10535 3273 10534 3265 10587
      3281 10606 3340 10617 3340 10573 3339 10572
      3331 10572 3331 10532

$$

PARK
415 
WGUS74 KEPZ 242223
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
423 PM MDT WED JUL 24 2013

NMC035-242237-
/O.EXP.KEPZ.FF.W.0032.000000T0000Z-130724T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTERO NM-
423 PM MDT WED JUL 24 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN OTERO
COUNTY WILL BE ALLOWED TO EXPIRE AT 430 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS DIMINISHED OVER THE WARNED AREA. 
ARROYOS OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING 
TO RECEDE...ENDING THE FLOOD THREAT.

BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3296 10533 3295 10535 3273 10534 3265 10587
      3281 10606 3340 10617 3340 10573 3339 10572
      3331 10572 3331 10532

$$

PARK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 5:23 AM MDT, 8 hours 7 minutes earlier.

Area forecast discussion, Jul 24, 5:23 AM MDT, 8 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
523 AM MDT WED JUL 24 2013

.SYNOPSIS...
A WEAK UPPER LEVEL STORM SYSTEM WILL BRING MORE HEAVY RAIN TO THE
AREA TODAY. A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS WEST OF THE
RIO GRANDE. OUR RAIN CHANCES WILL CONTINUE INTO THE COMING
WEEKEND. TEMPERATURES WILL RUN A FEW DEGREES BELOW NORMAL THIS
WEEK. NEXT WEEK WE WILL SEE UPPER LEVEL HIGH PRESSURE HELP DRY
US OUT A LITTLE AND WARM US UP.

&&

.DISCUSSION...
OUR MOIST WEATHER PATTERN LOOKS LIKE IT WILL CONTINUE AT LEAST ONE
MORE DAY. CURRENTLY WE HAVE ABUNDANT MOISTURE THROUGHOUT THE
ATMOSPHERE. PRECIPITABLE WATER VALUES OF 1.4 TO 1.6 ARE COMMON
ACROSS THE AREA. YESTERDAY SAW MANY LOCATIONS WEST OF THE RIO
GRANDE RECEIVE SOME GOOD RAINFALL TOTALS...0.50 TO 1.0 INCH WERE
COMMON. A FEW SPOTS PICKED UP 2 TO 3 INCHES OF RAIN. NOW NORMALLY
AFTER A WIDE SPREAD RAIN EVENT LIKE THIS WE WOULD EXPECT TO HAVE A
DOWN DAY AS THE WET GROUND AND LEFT OVER DEBRIS CLOUD HELD
TEMPERATURES DOWN. BUT CURRENTLY THERE IS A WEAK UPPER LEVEL
TROUGH JUST TO THE SOUTH OF THE BORDER AND THIS TROUGH WILL DRIFT
SLOWLY TO THE NORTH AND HELP FIRE OFF NUMEROUS AFTERNOON AND
EVENING THUNDERSTORMS. SINCE SO MUCH OF THE AREA WEST OF THE RIO
GRANDE HAS RECEIVED A LOT OF RAIN IN THE LAST WEEK SO MUCH OF THE
GROUND IS SATURATED AND SINCE THE HIGH PW VALUES WILL ALLOW FOR
VERY HEAVY RAINFALL RATES...I HAVE ISSUED A FLASH FLOOD WATCH FOR
LOCATIONS MAINLY EAST OF THE RIO GRANDE. THE GFS IS STILL THE MOST
BULLISH ON PRECIPITATION...BUT BOTH THE ECMWF AND NAM BRING DECENT
RAINFALL TOTALS INTO THE WESTERN PART OF THE AREA. THE UPPER LOW
WILL DRIFT AWAY ON THURSDAY BUT WITH SO MUCH MOISTURE NEAR THE
SURFACE WE WILL CONTINUE TO SEE SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY THROUGH SUNDAY. WITH THE CLOUDS AND
PRECIPITATION WE WILL SEE OUR AFTERNOON HIGHS RUNNING A FEW
DEGREES BELOW NORMAL THIS WEEK.

NEXT WEEK UPPER LEVEL HIGH PRESSURE WILL STRENGTHEN SOME WHAT
ACROSS THE REGION. THIS WILL REDUCE...BUT NOT ELIMINATE OUR RAIN
CHANCES AND IT WILL HELP GET OUR AFTERNOON HIGH TEMPERATURES BACK
TO NEAR OR EVEN A FEW DEGREES ABOVE NORMAL. THE GFS MODEL WILL
NEED TO BE WATCHED AS IT BRINGS YET ANOTHER UPPER LEVEL TROUGH INTO
THE AREA FOR THE FIRST PART OF NEXT WEEK AND REALLY RAMPS UP THE
POPS. FOR NOW NEITHER THE DGEX NOR THE ECMWF HAVE A SIMILAR
FEATURE...BUT RATHER A DECENT RIDGE ALOFT SO I HAVE LEFT THE GFS
ASIDE AS AN OUTLIER...OF COURSE THAT IS WHAT I SAID ABOUT THE GFS
YESTERDAY AND IT ENDED UP BEING A LITTLE BETTER WITH YESTERDAY'S
CONVECTION...SO WE WILL WAIT AND SEE WHAT FUTURE MODEL RUN'S
BRING.

&&

.AVIATION...VALID 24/12Z-25/12Z
A WEAK UPPER LEVEL STORM SYSTEM THAT IS JUST TO OUR SOUTH WILL
SLOWLY DRIFT TO THE NORTHWEST AND BRING WITH IT MORE RAIN
CHANCES...ESPECIALLY WEST OF THE RIO GRANDE. LIKE THE LAST COUPLE
OF DAYS WE WILL SEE DEBRIS CLOUDS THIS MORNING. WE WILL SEE SCT-
BKN120 CLOUDS THROUGH LATE MORNING. AFTER NOON CONVECTION WILL
HELP DEVELOP CEILINGS AROUND BKN080 MAINLY WEST OF THE RIO
GRANDE...EAST OF THE RIO IT WILL BE MORE LIKE SCT-BKN080. STORM
MOTIONS WILL BE PRETTY SLOW TO THE NORTHWEST. VERY HEAVY RAINS
COULD CREATE SOME ISOLATED LIFR VISIBILITIES...ALSO BE AWARE THAT
THUNDERSTORMS COULD CREATE SOME STRONG GUSTY WINDS.

&&

.FIRE WEATHER...
MORE RAIN ON THE WAY TODAY. A WEAK UPPER LEVEL STORM SYSTEM JUST
SOUTH OF THE BORDER WILL DRIFT SLOWLY NORTH AND HELP GENERATE MORE
AFTERNOON AND EVENING THUNDERSTORMS TODAY. A FEW STORMS MAY
PRODUCE VERY HEAVY RAIN. OUR RAIN CHANCES WILL CONTINUE INTO THE
FIRST PART OF NEXT WEEK. NEEDLESS TO SAY WE WILL CONTINUE TO SEE
GOOD RH RECOVERIES EACH MORNING WITH MIN RH'S RUNNING WELL ABOVE
CRITICAL LEVELS. WINDS WILL NOT BE A FACTOR THIS WEEK ACCEPT IN
AND NEAR THUNDERSTORMS WHICH CAN PRODUCE STRONG AND ERRATIC
OUTFLOW WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 89  73  92  73  92 /  50  50  30  30  20
SIERRA BLANCA           88  69  93  70  90 /  50  40  30  30  20
LAS CRUCES              88  68  89  69  90 /  70  70  40  30  30
ALAMOGORDO              89  69  92  70  91 /  50  50  40  30  20
CLOUDCROFT              64  49  68  51  67 /  50  50  40  30  40
TRUTH OR CONSEQUENCES   87  67  88  68  89 /  60  70  40  30  30
SILVER CITY             81  62  81  62  82 /  70  70  50  40  40
DEMING                  88  67  87  67  88 /  70  70  40  30  30
LORDSBURG               88  66  87  67  88 /  70  70  40  40  30
WEST EL PASO METRO      88  73  91  74  91 /  50  70  40  30  20
DELL CITY               92  69  94  70  94 /  50  50  30  30  20
FORT HANCOCK            91  72  96  72  94 /  50  40  30  30  20
LOMA LINDA              83  66  87  67  86 /  50  50  30  30  20
FABENS                  89  72  92  73  93 /  50  50  30  30  20
SANTA TERESA            88  70  90  71  91 /  60  70  40  30  20
WHITE SANDS HQ          88  71  90  72  90 /  60  70  40  30  20
JORNADA RANGE           87  66  89  67  90 /  70  70  40  30  30
HATCH                   85  68  86  70  87 /  60  70  40  30  30
COLUMBUS                88  70  88  68  88 /  70  70  40  30  30
OROGRANDE               89  69  92  70  92 /  50  50  30  30  20
MAYHILL                 73  56  76  58  75 /  50  50  40  30  30
MESCALERO               76  54  79  56  78 /  50  50  40  30  40
TIMBERON                73  56  75  58  75 /  50  50  40  30  30
WINSTON                 79  59  80  60  79 /  60  70  50  40  40
HILLSBORO               83  64  83  65  84 /  70  70  40  40  30
SPACEPORT               87  67  87  68  88 /  60  70  40  30  30
LAKE ROBERTS            80  60  81  61  81 /  70  70  50  40  40
HURLEY                  83  63  82  63  84 /  70  70  40  40  40
CLIFF                   89  65  87  65  89 /  70  70  40  40  40
MULE CREEK              84  59  83  59  84 /  70  70  40  40  30
FAYWOOD                 82  64  81  65  83 /  70  70  40  40  30
ANIMAS                  86  67  85  67  86 /  70  70  40  40  20
HACHITA                 87  66  86  67  86 /  70  70  40  40  30
ANTELOPE WELLS          84  65  84  65  86 /  70  70  40  30  30
CLOVERDALE              80  63  80  63  81 /  50  60  40  40  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 11 AM MDT THIS MORNING THROUGH LATE
     TONIGHT FOR NMZ401>411.

TX...FLASH FLOOD WATCH FROM 11 AM MDT THIS MORNING THROUGH LATE
     TONIGHT FOR TXZ418.

&&

BRICE

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:05 PM MDTSevere Thunderstorm WarningEPZOtero40 min
Jul 23, 6:13 PM MDTFlash Flood WarningEPZDoña Ana2 hr
Jul 23, 6:36 PM MDTAreal Flood AdvisoryEPZDoña Ana, Luna3 hr
Jul 23, 7:05 PM MDTAreal Flood AdvisoryEPZDoña Ana, Otero115 min
Jul 23, 9:07 PM MDTAreal Flood AdvisoryEPZLuna4 hr
Jul 23, 10:30 PM MDTAreal Flood AdvisoryEPZDoña Ana, Luna3 hr
Jul 23, 10:49 PM MDTAreal Flood AdvisoryEPZGrant, Luna3 hr
Jul 24, 4:49 AM MDTFlash Flood WatchEPZDoña Ana, Grant, Hidalgo, Luna, Sierra20 hr
Jul 24, 12:48 PM MDTSevere Thunderstorm WarningEPZOtero57 min
Jul 24, 1:55 PM MDTSevere Thunderstorm WarningEPZOtero50 min
Jul 24, 3:23 PM MDTFlash Flood WarningEPZGrant4 hr
Jul 24, 5:15 PM MDTFlash Flood WarningEPZOtero90 min
Jul 24, 5:27 PM MDTSevere Thunderstorm WarningEPZSierra63 min
Jul 24, 5:51 PM MDTFlash Flood WarningEPZSierra3 hr

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.